When I ask my psychiatrist if I should be concerned about increasing my dosage of Wellbutrin (bupropion) while also being on Prozac (fluoxetine) and he dismisses it out of hand – I assume that means that there is no reason for concern…Until I experience this.
Today, with my cognitive abilities improving I did a quick Google search for “wellbutrin and prozac interaction.” Drugs.com, which seems a reliable and professional source of information was my first stop. At the top of the page is an attention-drawing red stop sign with a white exclamation mark and underneath the word “MAJOR.” At the bottom of the page is the “Drug Interaction Classification” which defines what “Major” means: “Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.”
What else do they have to say? “The use of bupropion is associated with a dose-related risk of seizures. The risk may be further increased when coadministered with other agents that can reduce the seizure threshold, including antidepressants…”
What about some specific case reports? “…an 83-year-old woman became unsteady, confused, and lethargic following the addition of bupropion SR 300 mg/day. Her nortriptyline level was found to have increased by 185%. A later rechallenge prompted recurrence of the interaction.”
So, if you do prescribe these together how should you do so? “…should be initiated at the lower end of the dosage range and titrated gradually as needed and as tolerated.”
The good news is that this is almost certainly the problem (imho) which is better than some of the other options (e.g. a stroke or neurological issues)…the bad news is that I think I need to find another psychiatrist.
I go back in on Friday to see him again and will discuss this with him at that time. I have been unable to contact him via phone. I’m going to take my usual dosage of fluoxetine today, not take bupropion and then add bupropion back in at the lower (150 mg) level tomorrow. Then we’ll see what he says on Friday. I’d like to go to 200 mg bupropion – this will be up 50 mg from where I was originally but down 100 mg from where I was when I began experiencing the effects of the medication interaction and see how that works for a while.
I’ll also ensure that I am taking the Extended Release (XL) version of bupropion which has a 0.1% seizure incidence compared to immediate release with a 0.4% incidence. My prescription says “ER” which I would think means “Extended Release” but I’m not positive.
In the meantime, the shaking has continued to go down. I stopped noticeably shaking last evening during the meeting but found this morning that my handwriting was poor due to tremors. By the time I mailed a package in the early afternoon my handwriting had improved almost to usual quality (which is still chicken scratch :)).
I feel pretty weak – but not nearly as week as last night – and my cognitive abilities feel slowed, but the cloudy feeling inside my brain seems to be slowly dissipating.
This is the second time I’ve had an issue with medications interacting – last time was when I had the really bad leg issues and the pain medication I was put on amplified the fluoxetine and caused a lot of issues (dizziness, nausea, headaches) – but not cognitive impairment. I guess I’ll be a little more careful in the future and double-check what the doctor says. 😛